New York, 2020Damaging Winds in New York, July 19, 2020
July 19, 2020 · NWS BUF · 18 events in 6 counties and zones
A very unstable air mass developed as temperatures rose into the lower 90s and surface dewpoints eclipsed 70 degrees. CAPE values increased to over 3000 J/kg while shear was near 50 knots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $74,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very unstable air mass developed as temperatures rose into the lower 90s and surface dewpoints eclipsed 70 degrees. CAPE values increased to over 3000 J/kg while shear was near 50 knots. A mesoscale convective complex over lower Michigan in the morning maintained is strength across Ontario. With strong southwesterly flow up Lake Erie ahead of it, it maintained its strength as it moved east of Lake Erie, while weakening to the north. Considerable wind reports were received on Lake Erie as well as across the Southern Tier and Finger Lakes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 19, 9:41 AM EST, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 19, 9:41 AM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1041 AM EDT Sun Jul 19 2020
.SYNOPSIS...
Very hot and humid for one day before a cold front brings showers
and storms across the region late this afternoon into tonight.
Drying associated with high pressure builds back in across the
region for the start of the new work week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Heat and humidity continuing to build this morning. Warmest
temperatures along the lake plains already in the mid 80s with
surface dewpoints in the upper 60s to lower 70s pushing some
heat index values already into the lower 90s.
Southwest winds will continue to pick up into this afternoon with
wind gusts up to 30 mph over much of the region and as high as 40
mph due to enhanced wind off Lake Erie in the corridor from Buffalo
and Niagara Falls to Rochester.
Mid to late afternoon, the focus on ongoing heat will turn to
potential for developing showers and thunderstorms. Based on shear
and instability upstream, current MCS pushing into southern Ontario
should not just fall apart, but looks like it will track generally
north of Lake Ontario though this will have to be watched through
the early afternoon hours. Various CAMS including many recent HRRR
runs indicate southern edge of the MCS and/or another MCS developing
farther to its south could start to approach our area from anywhere
from Ontario west of the Niagara Peninsula to northern Ohio late
this afternoon. Though waters of Lake Erie remain mighty warm, stiff
SW flow off Lake Erie will have some stabilizing impact on
approaching storms, but it is unclear if it would completely
diminish them. Additionally, even ahead of this potential MCS, could
also see at least isold showers and thunderstorms develop over
southwest NY and maybe in the southeast Lake Ontario region due to
lake breeze convergence zone though stronger winds will limit
convergence than what would typically occur and it may just be too
capped for any initial convection well out ahead of stronger pre-
frontal trough boundary. No matter the model or CAM looked at, it
does look like they agree on a 2-4 hour window for at least
scattered showers and thunderstorms centered on early evening over
WNY, and toward later evening over North County. This arrival could
be sped up by a couple hours if supported by upstream trends.
Given potential instability and shear profiles, with MLCAPES at
least 1500J/kg and 0-6km shear over 40 kts/0-1km shear 25 kts,
SPC continues to highlight entire area in a slight risk with
damaging winds the primary threat. Heavy rain also remains a
concern with precipitable water values surging to over 2" and
shorter corfidi vectors pointing to potential for training
storms. The potential for severe weather and heavy rain will
fade by late evening as instability wanes and pre- frontal
trough moves through, but scattered showers and a few
thunderstorms will linger through the night.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Cold front will be east of our area by Monday morning. Aside from a
possible leftover shower across eastern areas early, should see a
dry day with increasing sunshine to start off the new work week.
High pressure will continue to build across the lower Great Lakes
region Monday night and Tuesday. This will continue to provide dry
weather, along with a somewhat less humid airmass. It will be cooler
Monday (relatively speaking) than it was on Sunday, with dew points
slowly falling through the 60s. High temperatures Monday will be
mainly in the low to mid 80s, with some upper 70s found across the
hilltops. Tuesday will be even cooler and less humid with highs
generally ranging from the upper 70s to low 80s.
High pressure will drift east into New England Tuesday night, as the
next stronger upper level shortwave and associated surface low
pressure system over the upper Great Lakes approaches the area. The
result will be shower chances and perhaps a rumble of thunder on the
increase from west to east through the night.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Upper level shortwave and surface low pressure will move from the
upper Great Lakes Wednesday morning, to southern Quebec by the end
of the day. A warm front across the Ohio Valley extending from low
pressure over the upper Great Lakes Wednesday morning, will lift
northeast through New York State through the day. This feature
combined with additional support from upper level shortwave will
bring the best chance for any widespread rain during this period,
with the likelihood for showers and thunderstorms. This will also
bring an uptick in humidity levels.
The first of two 'cold' fronts will then move through Wednesday
night. Will still have the chance for some showers and a few rumbles
of thunder, however lack of upper level support and unfavorable
timing should limit coverage and intensity. Secondary cold front
moves through later on Thursday along with supporting upper level
shortwave. This will keep the threat for a few showers and storms
going through the day on Thursday.
High pressure over the upper Great Lakes will then build across our
region Thursday night and Friday, before sliding southeast off the
southern New England coast on Saturday. This will provide a period
of dry weather, along with lower humidity levels Thursday night
through Friday night. There are timing differences between the
various longer range models as to when the next potential system
impacts our area from the west. This may be as early as Saturday, so
will settle on the slight chance of a shower or storm at this point.
Otherwise, temperatures will be near to slightly above average
through the period with highs generally ranging from the upper 70s,
to the lower and mid 80s. Humidity levels will become a bit more
uncomfortable once again around mid week, but then trend back down
to more tolerable levels toward the end of the work week into the
start of the weekend.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Quiet through mid morning with scattered mid and high clouds. VFR
conditions continue through late afternoon, but winds become more of
a factor at IAG/BUF and ROC where southwest winds could gust over 30
kts this afternoon.
An isolated shower or storm could occur at JHW after mid afternoon
along lake breeze boundary, but appears best chance for 2-4 hour
period of showers and thunderstorms at most TAF sites occurs late
this afternoon through evening centered on 7-8 PM over WNY and 10-11
PM over North Country. Potential for gusty winds and very heavy rain
with brief IFR as these thunderstorms move though. Expect any
lingering scattered showers and storms to end overnight, with VFR
conditions though higher terrain of Southern Tier and east of Lake
Ontario may see MVFR cigs at times.
Outlook...
Monday...Mainly VFR.
Tuesday...Mainly VFR with a chance of afternoon showers and
thunderstorms.
Wednesday...VFR/MVFR with showers and thunderstorms likely.
Thursday...Mainly VFR with a chance of afternoon showers and
thunderstorms.
&&
.MARINE...
Southwest winds will freshen this afternoon ahead of an approaching
cold front, making for some light chop on both lakes. Winds will
lessen some while veering northwest later tonight into Monday
in the wake of the cold front, but onshore component will still be
strong enough to keep some light chop on both lakes.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 8 PM EDT this evening for NYZ001>007-010-
011-013-014-019-085.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ040-
041.
&&
SYNOPSIS...RSH/TMA
NEAR TERM...JLA/TMA
SHORT TERM...JM
LONG TERM...JM
AVIATION...JLA
MARINE...JM/TMAHazardous weather outlook, Jul 19, 12:00 PM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
100 PM EDT Sun Jul 19 2020
NYZ001>007-010-011-013-014-019-085-201700-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
Northern Erie-Genesee-Livingston-Ontario-Chautauqua-Southern Erie-
100 PM EDT Sun Jul 19 2020
...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ008-012-020-021-201700-
Lewis-Wyoming-Cattaraugus-Allegany-
100 PM EDT Sun Jul 19 2020
...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-201700-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
100 PM EDT Sun Jul 19 2020
...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LOZ042>045-062>065-SLZ022-024-201700-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
100 PM EDT Sun Jul 19 2020
...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 19, 12:34 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Buffalo NY
134 PM EDT Sun Jul 19 2020
NYZ001-002-010-011-191815-
Orleans-Genesee-Niagara-Northern Erie-
134 PM EDT Sun Jul 19 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE...
NIAGARA...WESTERN ORLEANS AND WEST CENTRAL GENESEE COUNTIES...
At 133 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Fort Niagara State Park
to 11 miles northwest of Evangola State Park. Movement was east at 50
mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Clarence, Lockport, Lackawanna, Kenmore, Depew, Tonawanda, Amherst,
Lancaster, Williamsville, Grand Island, Elma, Newfane, Pendleton,
Marilla and Akron.
This includes Interstate 90 between exits 55 and 49.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4330 7909 4340 7864 4341 7845 4287 7846
4287 7849 4281 7849 4279 7894 4280 7892
4284 7893 4292 7890 4296 7893 4296 7896
4299 7902 4306 7900 4308 7908 4311 7906
4312 7907 4315 7904 4325 7906 4328 7908
TIME...MOT...LOC 1733Z 261DEG 44KT 4340 7909 4268 7930
ReynoldsThunderstorm Wind, Chautauqua
- When
- July 19, 12:48 PM EST
- Where
- Chautauqua County, 0.51 mi W of Westfield
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.320, -79.580
Trees fell and took down power lines.
Thunderstorm Wind, Cattaraugus
- When
- July 19, 1:00 PM EST
- Where
- Cattaraugus County, 2.15 mi WSW of Gowanda
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.460, -78.960
Multiple reports of trees down around Gowanda.
Thunderstorm Wind, Chautauqua
- When
- July 19, 1:16 PM EST
- Where
- Chautauqua County, 0.51 mi W of Ashville Bay
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.100, -79.390
Trees were reported down.
Thunderstorm Wind, Cattaraugus
- When
- July 19, 1:34 PM EST
- Where
- Cattaraugus County, 0.51 mi W of Machias
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.420, -78.490
Trees were reported down.
Thunderstorm Wind, Wyoming
- When
- July 19, 1:35 PM EST
- Where
- Wyoming County, 0.69 mi N of Arcade
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 42.540, -78.430
Trees were snapped and uprooted on North Street.
Thunderstorm Wind, Wyoming
- When
- July 19, 1:40 PM EST
- Where
- Wyoming County, Arcade
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.530, -78.430
A tree fell and brought down power lines.
Thunderstorm Wind, Cattaraugus
- When
- July 19, 1:50 PM EST
- Where
- Cattaraugus County, 0.51 mi W of Napoli
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.200, -78.890
Trees were reported down.
Thunderstorm Wind, Livingston
- When
- July 19, 1:56 PM EST
- Where
- Livingston County, Leicester
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.770, -77.900
Trees and wires were reported down onto Main Street in Leicester.
Thunderstorm Wind, Livingston
- When
- July 19, 2:08 PM EST
- Where
- Livingston County, 1.72 mi NW of Byersville
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 42.600, -77.800
Trees down at the intersection of Redmond and Green Roads.
Thunderstorm Wind, Livingston
- When
- July 19, 2:14 PM EST
- Where
- Livingston County, 1.47 mi NNW of Conesus
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.740, -77.680
Trees and wires down onto South Livonia Road.
Thunderstorm Wind, Livingston
- When
- July 19, 2:18 PM EST
- Where
- Livingston County, 0.86 mi SE of Dansville
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 42.560, -77.690
Trees down onto Park Avenue.
Thunderstorm Wind, Livingston
- When
- July 19, 2:18 PM EST
- Where
- Livingston County, Springwater
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.630, -77.600
Trees, poles, and wires down on Depot Road.
Thunderstorm Wind, Ontario
- When
- July 19, 2:20 PM EST
- Where
- Ontario County, 0.86 mi SE of East Victor
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.960, -77.370
Metal roof torn off of a house.
Thunderstorm Wind, Ontario
- When
- July 19, 2:23 PM EST
- Where
- Ontario County, 1.71 mi SE of East Victor
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 42.950, -77.360
A tree was snapped, and a trampoline and basketball hoop were lifted and thrown.
Thunderstorm Wind, Ontario
- When
- July 19, 2:25 PM EST
- Where
- Ontario County, 1.47 mi NNW of Paddelford
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 42.950, -77.340
Trees fell onto townhouses.
Thunderstorm Wind, Cattaraugus
- When
- July 19, 2:30 PM EST
- Where
- Cattaraugus County, 0.86 mi NW of Portville
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.040, -78.340
Trees were reported down.
Thunderstorm Wind, Ontario
- When
- July 19, 2:35 PM EST
- Where
- Ontario County, 0.69 mi N of Shortsville
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Public
- Coordinates
- 42.960, -77.230
Trees fell onto mobile homes.
Thunderstorm Wind, Lewis
- When
- July 19, 5:24 PM EST
- Where
- Lewis County, 1 mi W of Beaches Bridge
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 43.780, -75.440
Trees and wires were reported down onto Sand Pond Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Missouri, July 19, 20201 death · 3 injured · 1 in hail · 7 events
- Damaging Winds in Michigan, July 19, 2020$250,000 · 56 kt wind · 22 events
- Damaging Winds in Michigan, July 19, 2020$374,000 · 60 kt wind · 11 events
- Damaging Winds in New York, July 19, 2020$185,000 · 52 kt wind · 23 events
- Flash Flooding and Damaging Winds in Illinois, July 19 to 20, 20201 injured · $250,000 · 52 kt wind · 8 events
- Flash Flood and Damaging Winds in Indiana, July 19 to 20, 2020$178,000 · 60 kt wind · 15 events
- Damaging Winds in Ohio, July 19, 2020$54,000 · 50 kt wind · 17 events
- Damaging Winds in Pennsylvania, July 19, 2020$35,000 · 52 kt wind · 12 events
- Damaging Wind in North Carolina, July 19, 2020$40,000 · 55 kt wind · 1 event
- Damaging Winds in New York, July 19, 2020$35,000 · 50 kt wind · 3 events
- Flood and Damaging Winds in Illinois, July 19, 202060 kt wind · 27 events
- Damaging Winds in Michigan, July 19, 2020$28,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912566, 912567, 912568, 912569, 912570, 912571, 912572, 912573, 912574, 912575, 912576, 912577, 912578, 912579, 912580, 912581, 912583, 912584.